A strange experience with my vision

The end of April I had a very strange experience, I was sitting on my couch visiting with someone and everything that was in my vision shifted quickly to the left and back to the right, in a fast speed, I have never experienced this before that I recall it was very concerning to me. I just had an apt with my ophthalmologist as I have dry eye syndrome as well, she is familiar with aps, I shared what happened with her and she said it sounded like it was in the brain, that it could have been a small emboli. I'm wondering if anyone else has experienced something like this and what your thoughts are. I am grateful to be able to post this question and a big thank you for your help.

12 Replies

  • Hi, who is managing your Hughes Syndrome/APS? You do need a review if this sort of symptoms is happening, are you on anticoagulants or Aspirin? Also where are you located? MaryF

  • Hi MarleneFlorrie,

    I had a lot of neurological symptoms (eyes/ears/balance) before I was properly anticoagulated with Warfarin. I have APS and live in Stockholm.

    I had a lot of microclots or TIAs or microembolies and 75 mg of Baby-Aspirin helped at first but later I had to take Warfarin. Then the symptoms disappeared.

    I selftest today with an INR of 3.2 - 3.8 and have had no more symptoms for 4 years (only a couple of small ones when my INR was too low).

    Keep well!


  • I am in the USA, I see a Rheumatologist and was on 81mg asprin daily and in February I had a endoscopy and diagnosed with stomach ulcerations because of the asprin so it has been reduced to 1 every 3 days, sometimes I take it every other day.

  • If the Aspirin is not suiting you, then there are alternative anti platelets, presumably your doctor has told you to always take it on a full stomach? With symptoms like that you may need something stronger in the USA there are a number of names on here: apsaction.com/

    I have had symptoms of vertigo and losing my balance completely this was before diagnosis and 2 x Aspirin a day.


  • Do you take a buffered aspirin (enteric coated)? This is meant to be absorbed by the gut and bypassing the stomach which can cause the problems you have. I had a lot of visual disturbances before finally being diagnosed and now put on Rivaroxaban + Aspirin. Perhaps you need to chat to your doctor about alternate anticoags. You probably know by reading this forum, there are no 'one size fits all' methods of thinning the blood.

  • Thanks to both of you for your quick reply to my post, have either of you experienced anything like this before.

  • My Rheumatologist originally said if my antibody leveIs were to go up high she would consider putting me on hydroxicloroquine. I haven't talked to her about this symptom as when I told her about ice pick type headaches I was having and experiencing episodes of my foot not lift all the way off the ground and I would catch my toes on the ground and also nerve pain with a numb type feeling I periodically get on my outer ears which can also affect my jaw and cheek area and below my ear and the back of my head and can last for hours, she seemed to feel it was all normal types of things. I have noticed different symptoms and increase of them also when my antibody levels increased.

  • Thank you to everyone that has responded to my post, I do take the coated aspirin and since the ulceration diagnosis, my Rheumatologist wants me to take it every 3 days which doesn't feel like enough, my Primary care Doctor is willing to refer me to another specialist, I am in Washington state, if anyone has a suggestion on an aps doctor in Washington, I would appreciate it very much.

  • Hi Marlene

    You must try to see a consultant who is experienced in APS/Hughes Syndrome.

    From what you describe you are having symptoms similar to those I had and those that many on here have experienced and they have only resolved when on Anticoagulants, not just Antiplatelets.

    Best wishes.


  • Hi again,

    I do agree with Dave! As you have both APS and Sjögrens you need a Specilalist.


  • As it was explained to me – and when I thought about it this made a lot of sense – A visual disturbance that is confined to one eye is probably based on a problem with that eye. A problem that is in both eyes probably originates in the brain so the theory that this is caused by a micro clot make sense to me. Of course I am not a doctor. But I did have a lot of visual disturbances – in both eyes – which were eventually attributed to sticky blood induced mini strokes.

    So yes, you do need to thin your blood. But if you're having stomach issues, then yes you need to stay away from Asperin. But as pointed out in posts above, there are alternatives. See if you can find a doctor in your area who is experienced in treating sticky blood syndrome and be prepared to travel if need be to consult with a doctor who is experienced. Google

    APLS and see if you can find a website that lists the doctors with APLS experience in your state.

    ( and in case you don't already know – our disease goes by many names. Antiphospholipid syndrome, APLS, APS, Hughes Syndrome, Sticky Blood Syndrome, and my favorite,Sludge Blood.)

  • Thank you to everyone for all your support and help, you are all so wonderful. I do have a friend with APS and she has an autoimmune specialist in Spokane that she recommended to me but I haven't been able to get ahold of her to confirm the exact Doctor, I was considering travelling to see him. As far as having Sjogrens, I have the symptoms of it, an almost absent shirmers test and I do get dry mouth and muscle and joint aches and pains and fatigue but I was negative for the antibodies and haven't decided if I want to do the lip biopsy yet, I haven't scheduled a consult yet for the lip biopsy but I have been given a name by my Rheumatologist to go to for this.

You may also like...